Posted by Brigham and Women's Hospital November 27, 2012
More than 12 million Americans today are cancer survivors or are actively undergoing cancer treatment. Cancer therapies are saving and extending lives. With earlier detection and advances in treatment, survival rates for cancer continue to climb. But, cancer therapies also can carry side effects.
“Some of the most effective medical and radiation cancer treatments can cause serious short- and long-term effects on the heart,” says Dr. Anju Nohria, Co-Director of the Cardio-Oncology Program, a joint collaboration between Brigham and Women’s Hospital and Dana-Farber Cancer Institute. “The good news is that we can manage these side effects.”
Targeted therapies designed to inhibit a cancer’s ability to grow, for example, can bring on sudden spikes in blood pressure and related kidney issues, heart arrhythmias, or a rapid decline in heart function, causing interruptions in critical cancer treatments. Other cancer therapies can accelerate atherosclerosis, a buildup of plaque in the arteries, and lead to the development of heart disease at a much younger age, particularly for people treated for cancer in childhood, adolescence, or early adulthood.
Dr. Nohria and Dr. Javid Moslehi, Co-Director of the Cardio-Oncology Program, provide specialized care for patients who have cardiovascular issues related to current or past cancer treatments, addressing side effects so that patients can remain on important treatments, and monitoring and treating heart disease years after cancer treatments have been completed. Dr. Nohria and Dr. Moslehi also are leading clinical trials evaluating the use of cardiac medications that may be useful in protecting the heart and preventing blood pressure elevations and kidney problems during cancer treatments.
“Using strategies to protect the heart during cancer treatment will lead to healthier lives for current cancer patients and future cancer survivors,” said Dr. Moslehi.
If you are a cancer survivor, or are undergoing cancer treatments, talk with your doctor about any concerns you have related to side effects from treatment.– Jessica F.